• Reports of isolated cases of necrotizing enterocolitis following administration of mydriatric medication and ophthalmologic examination prompted a comparison of the incidence of feeding difficulties 24 hours before and 24 hours after the ophthalmologic examination of 50 newborns. All infants had received cyclopentolate hydrochloride and phenylephrine hydrochloride before the examination. A critical review of the nursing notes showed more abdominal distention and gastric aspirates in the period following the examination than in the period preceding the examination. One infant developed necrotizing enterocolitis during the 24-hour postexamination period. This study demonstrates the risk of feeding intolerance following the ophthalmologic examination of neonates. These risks may be due to the known side effects of the mydriatics, to the physical stress of the examination, or to a combination of both factors.